Alert archive / Indiana / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 272, NWS Indianapolis, IN

August 3, 2011Howard County, Tipton County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 3, 2011, 4:29 AM EDT for Howard County, Tipton County, Indiana. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2011, 4:29 AM EDT (08:29 UTC)
Expired
Aug 3, 2011, 5:15 AM EDT
In force
46 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Howard County, IN, Tipton County, IN

The radar

The Indianapolis radar (KIND), 80 km from the middle of the area, began a volume at 08:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 4:30 AM EDTTSTM WND DMG2 E Greentown, INTREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 3, 1:48 AM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.5 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2011-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 856 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2011-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
856 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1530 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.2
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

772 
WUUS53 KIND 030829
SVRIND
INC067-159-030915-
/O.NEW.KIND.SV.W.0272.110803T0829Z-110803T0915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
429 AM EDT WED AUG 3 2011

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOWARD COUNTY IN CENTRAL INDIANA...
  NORTHEASTERN TIPTON COUNTY IN CENTRAL INDIANA...

* UNTIL 515 AM EDT

* AT 427 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GRISSOM AFB...AND MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KOKOMO AROUND 440 AM EDT...
  INDIAN HEIGHTS AROUND 450 AM EDT...
  GREENTOWN AND SHARPSVILLE AROUND 455 AM EDT...
  WINDFALL AROUND 510 AM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4038 8586 4022 8587 4022 8589 4040 8624
      4056 8637 4056 8587
TIME...MOT...LOC 0829Z 313DEG 25KT 4060 8615
WIND...HAIL 60MPH 1.00IN

$$

PUMA
1 follow-up statement
408 
WWUS53 KIND 030859
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
459 AM EDT WED AUG 3 2011

INC067-159-030915-
/O.CON.KIND.SV.W.0272.000000T0000Z-110803T0915Z/
HOWARD-TIPTON-
459 AM EDT WED AUG 3 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR HOWARD AND
NORTHEASTERN TIPTON COUNTIES UNTIL 515 AM EDT...

AT 454 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
EAST OF KOKOMO...MOVING SOUTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WINDFALL AROUND 505 AM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4056 8587 4038 8586 4022 8587 4022 8589
      4040 8624 4053 8634 4056 8624
TIME...MOT...LOC 0859Z 317DEG 23KT 4043 8595
WIND...HAIL 60MPH 1.00IN

$$

PUMA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 4:26 AM EDT, 3 minutes earlier.

Area forecast discussion, Aug 3, 4:26 AM EDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
426 AM EDT WED AUG 3 2011

.UPDATE...
AVIATION SECTIONS UPDATED

&&

.SYNOPSIS...

REMNANTS FROM A COLD FRONT WILL LINGER OVER THE SOUTHERN PORTIONS
OF CENTRAL INDIANA THIS MORNING...AND THEN HIGH PRESSURE WILL
SETTLE ACROSS THE FORECAST AREA ONCE AGAIN. TEMPS WILL BE A BIT
COOLER RELATIVE TO WHAT THEY HAVE BEEN...BUT WILL STILL TOP OFF IN
THE UPPER 80S/LOW 90S. THE NEXT CHANCE FOR PRECIP WILL BE ON
FRIDAY AND SATURDAY AS ANOTHER DISTURBANCE MOVES ACROSS THE
REGION. FURTHER OUT...THERE COULD BE A CHANGE IN THE OVERALL
WEATHER PATTERN...AND POSSIBLY A BREAK FROM THE HEAT.

&&

.NEAR TERM /TODAY/...

SHOWERS AND THUNDERSTORMS WILL TRACK ACROSS CENTRAL INDIANA
THROUGH MID MORNING AS COLD FRONT CONTINUES SOUTHEASTWARD
MOVEMENT. HOWEVER...SEVERE THREAT HAS DIMINISHED...AND ISENTROPIC
LIFT WILL CUT OFF QUICKLY BY MID MORNING. AS A RESULT...MOVED POPS
ACROSS ENTIRE FORECAST AREA BY LATE MORNING.

HIGH PRESSURE WILL BUILD BACK INTO THE AREA AND SKIES WILL BE
PARTLY CLOUDY BY EARLY AFTERNOON. WINDS WILL SHIFT TO THE
NORTHWEST AT 5 TO 10 MPH...AND TEMPS WILL BE A TAD COOLER THAN
YESTERDAY AS A RESULT. HIGHS WILL TOP OFF IN THE UPPER 80S/LOW
90S. TRENDED A FEW DEGREES ABOVE GUIDANCE JUST BECAUSE OF AMPLE
SUNSHINE. MODELS MAY NOT BE ACCOUNTING FOR CLEARING SOON ENOUGH.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY/...

HIGH PRESSURE WILL DOMINATE THE FORECAST THROUGH THURSDAY
RESULTING IN DRY CONDITIONS. HOWEVER...FOCUS THEN TURNS TO THE
NEXT DISTURBANCE PROGGED FOR THE END OF THE WEEK. A SHORTWAVE IN
THE UPPER LEVELS IS PROGGED TO MOVE INTO CENTRAL INDIANA EARLY
FRIDAY MORNING. MODELS ARE IN DECENT AGREEMENT IN REGARD TO
TIMING...BUT THE EURO AND NAM ARE MERELY HINTING AT THE
DISTURBANCE...WHEREAS THE GFS IS SHOWING A MORE DEFINED WAVE. AT
THIS POINT...CONFIDENCE NOT VERY HIGH IN WHICH WAY TO GO...SO WILL
ONLY GO WITH CHANCE POPS FOR NOW FROM FRIDAY AFTERNOON THROUGH
SATURDAY AFTERNOON. BEYOND THAT...A LOW PRESSURE SYSTEM WILL TRACK
ACROSS THE UPPER MIDWEST ON SATURDAY BRINGING A TRAILING COLD
FRONT WITH IT LATE IN THE WEEKEND.

TEMPS...MODELS ARE SHOWING HIGHS IN THE MID TO UPPER 80S THROUGH
THE SHORT TERM...BUT TRENDED ABOVE THIS DUE TO PLENTIFUL SUNSHINE.
IN ADDITION...WARMER AIR WILL START ADVECTING INTO CENTRAL INDIANA
BY FRIDAY AND SATURDAY AHEAD OF AFORMENTIONED LOW PRESSURE SYSTEM
ACROSS UPPER MIDWEST.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...

FOCUS IS ON CHANCES FOR RAIN...MAINLY FOR THIS WEEKEND. A LINGERING
FRONTAL BOUNDARY WILL BE THE FOCUS FOR CHANCES FOR SHOWERS AND
THUNDERSTORMS AS SEVERAL WAVES RIDE ALONG IT. OVERALL THE MODELS ARE
SIMILAR...BUT AS USUAL DIFFER ON DETAILS OF THE SMALLER WAVES. USED
HPC GUIDANCE FOR THIS PERIOD WHICH YIELDS CHANCES FOR RAIN SAT/SUN
AND DRIER WEATHER FOR EARLY NEXT WEEK. NEXT BIG QUESTION IS WILL
THE NINETY WEATHER STICK AROUND? NUDGED UP GUIDANCE A DEGREE OR
TWO BASED ON PAST VERIFICATIOBN WHICH PUTS THE INDY AREA JUST
BELOW 90...BUT WOULD NOT BE SURPRISED IF EVEN WARMER TRENDS
PREVAIL. TOO EARLY TO TELL ATTM.

&&

.AVIATION /DISCUSSION FOR THE 030900Z IND TAF UPDATE/...

VFR CONDITIONS EXPECTED TO CONTINUE THIS MORNING. RADAR TRENDS
SHOW THIN LINE OF DIMINISHING SHOWERS PUSHING THROUGH THE IND
METRO...THUS WILL INCLUDE SOME VCSH FOR THE NEXT 1-2 HOURS. THE
REST OF THE TAF LOOK ON TRACK WITH CLOUDS SLOWLY DISSIPATING THIS
MORNING AS CONVECTIVE CLUSTER OVER THE AREA DECAYS.

PREVIOUS DISCUSSION BELOW

/DISCUSSION FOR THE 030600Z TAFS/...

LARGE CONVECTIVE CLUSTER HAS DEVELOPED OVER NORTHERN ILLINOIS AHEAD
OF COLD FRONT. THIS EVENING/S UPPER AIR INDICATE THERE IS STILL A
RATHER STRONG CAP IN PLACE...SO NOT SURE HOW FAR SOUTHEAST THIS
CLUSTER WILL GET BEFORE DISSIPATING...BUT GIVEN THE CURRENT STRENGTH
OF THE CLUSTER...IT MAY BE AWHILE BEFORE IT FALLS APART. MODELS
INDICATE A DECENT LOW LEVEL JET FOR THIS TIME OF YEAR ACROSS THE
AREA OVERNIGHT...SO CONVECTIVE POTENTIAL MAY BE HIGHER THAN WOULD
NORMALLY BE EXPECTED. APPEARS THE BEST CHANCES FOR CONVECTION
DIRECTLY IMPACTING A TERMINAL OVERNIGHT WILL BE AT KLAF...WITH
LESSER CHANCES FARTHER SOUTH. MODEL DATA SUGGEST CONVECTIVE
POTENTIAL SHOULD TAPER OFF BY 031200Z-031300Z.

COLD FRONT EXPECTED TO PASS ACROSS THE TAF SITES DURING THE MID TO
LATE MORNING HOURS...ALTHOUGH THE WIND SHIFT ASSOCIATED WITH THE
FRONT LOOKS TO BE GRADUAL RATHER THAN SHARP. POTENTIAL EXISTS FOR
SOME MVFR CEILINGS TO DEVELOP IN THE VICINITY OF THE THE FRONTAL
ZONE AS WELL...BUT CONFIDENCE IS LOW.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...TDUD
NEAR TERM...TDUD
SHORT TERM...TDUD
LONG TERM....SMF
AVIATION...JAS/JP
Hazardous weather outlook, Aug 2, 8:34 PM EDT, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
834 PM EDT TUE AUG 2 2011

INZ051>057-060>065-067>072-031000-
VIGO-CLAY-OWEN-MORGAN-JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-
BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-
JENNINGS-
834 PM EDT TUE AUG 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

STRONG THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT. THE STRONGEST
STORMS COULD PRODUCE GUSTY WINDS...FREQUENT LIGHTNING...AND BRIEF
DOWNPOURS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG THUNDERSTORMS WILL BE POSSIBLE EARLY TOMORROW MORNING. THE
STRONGEST STORMS COULD PRODUCE GUSTY WINDS...FREQUENT
LIGHTNING...AND BRIEF DOWNPOURS.

THE HEAT INDEX IS EXPECTED TO BE FROM 95 TO 100 WEDNESDAY
AFTERNOON AND AGAIN FRIDAY AFTERNOON

THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SUNDAY. IT IS TOO EARLY
TO DETERMINE IF ANY OF THESE STORMS COULD BE SEVERE.
HOWEVER...DEADLY LIGHTNING IS A THREAT FROM ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-028>031-035>049-031000-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-
834 PM EDT TUE AUG 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS LATE TONIGHT.
THE MAIN THREATS WILL BE DAMAGING WINDS AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS EARLY WEDNESDAY
MORNING. THE MAIN THREATS FROM ANY STORMS WILL BE DAMAGING WINDS AND
FREQUENT LIGHTNING.

THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SUNDAY. IT IS TOO EARLY
TO DETERMINE IF ANY OF THESE STORMS COULD BE SEVERE.
HOWEVER...DEADLY LIGHTNING IS A THREAT FROM ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT AND EARLY TOMORROW MORNING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

JH

In the hours before

Special weather statement, Aug 3, 1:09 AM EDT, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
109 AM EDT WED AUG 3 2011

INZ021-030600-
CARROLL-
109 AM EDT WED AUG 3 2011

...STRONG THUNDERSTORM ADVISORY FOR CARROLL COUNTY UNTIL 200 AM
EDT...

AT 108 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MONTICELLO...MOVING SOUTHEAST AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

THIS STORM WILL BE NEAR...
YEOMAN AROUND 125 AM EDT...
DELPHI AROUND 135 AM EDT...
CAMDEN AROUND 140 AM EDT...
FLORA AROUND 145 AM EDT...
BURLINGTON AROUND 200 AM EDT...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4072 8652 4070 8652 4070 8645 4068 8638
      4045 8637 4043 8653 4045 8668 4057 8670
      4057 8678 4074 8676 4074 8661
TIME...MOT...LOC 0510Z 315DEG 29KT 4076 8680

PUMA

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 1:09 AM EDTSpecial Weather StatementINDCarroll51 min
Aug 3, 1:28 AM EDTSevere Thunderstorm WarningINDCarroll, Clinton, Tippecanoe62 min
Aug 3, 1:52 AM EDTSevere Thunderstorm WarningINDCarroll, Howard, Tipton53 min
Aug 3, 2:13 AM EDTSevere Thunderstorm WarningINDBoone, Hamilton62 min
Aug 3, 5:12 AM EDTTornado WarningINDHamilton, Madison, Tipton18 min
Aug 3, 5:31 AM EDTSevere Thunderstorm WarningINDDelaware, Hamilton, Madison, Tipton44 min
Aug 3, 7:44 AM EDTSpecial Weather StatementINDDecatur, Jennings46 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.